Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


undecanoate vs. cypionate/enanthate
May 1, 2000

It seems I have a few options if I decide to start taking testosterone therapeutically for HIV: either orally (as undecanoate) or by injection (cypionate or enanthate). Can you tell me if the hepatoxicity and efficacy of both these methods is the same? Aren't oral steroids 17-alpha-alkalated and therefore more harmful? At what dose would the testosterone start exerting an anabolic effect?

Response from Dr. Fisher

Would not use oral testosterone because of cdoncerns about hepatotoxicity. Either injectable cypionate or enanthate are appropriate. A new preparation that looks promising was recently approved by FDA, a topical gel called androgel. It should be available very soon. Testosterone does not have a dramatic anabolic effect in HIV+ men with testosterone deficiency at the usual doses of 100-200 mg every 1-2 weeks. It replaces what is missing. Much higher doses are probably needed for an anabolic effect...and these doses may cause adverse effects including rises in red blood cell counts, liver toxicity, etc. If you are looking for and need an anabolic effect you should consider one of the approved anabolic steroids...oxandrolone or oxymetholone (the latter is not specifically approved for this use however). Studies that I participating in have shown that oxandrolone does indeed exert an anabolic effect in HIV+ men with weight loss...and with minimal toxicity. Alvan Fisher, M.D.


Previous
NEW MEDICATION FOR WASTING SYNDROME
Next
We Found the BUG. Now What?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement